Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 3, 2018Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 3, 2018, 10:03 AM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 10:03 AM CDT (15:03 UTC)
Expired
Jul 3, 2018, 11:00 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS83 KMPX 031503
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1003 AM CDT TUE JUL 3 2018

MNZ052-053-WIZ014-031600-
Isanti-Chisago-Polk-
1003 AM CDT TUE JUL 3 2018

...GUSTY WINDS WILL AFFECT CHISAGO...EASTERN ISANTI AND NORTHERN 
POLK COUNTIES...

At 1000 AM CDT, gusty winds were developing from an area of decaying 
showers.

Wind gusts of 40-50 mph, witha few isolated gusts over 60 mph, are 
possible over the next hour as these showers continue to dissipate.

Locations impacted include...
North Branch, Rush City, Frederic, Luck, Balsam Lake, Taylors Falls,
Centuria, Milltown, Spring Lake, Harris, Clam Falls and Mckinley.

This includes Interstate 35 between mile markers 142 and 163.
 
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4572 9216 4545 9216 4541 9313 4573 9315
      4573 9285 4572 9287 4565 9289 4564 9286
      4564 9257 4565 9253 4573 9252
TIME...MOT...LOC 1502Z 262DEG 50KT 4562 9252 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 5:58 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 5:58 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
558 AM CDT Tue Jul 3 2018

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 442 AM CDT Tue Jul 3 2018

Nocturnal convection should diminish by mid-morning as the low
level jet influence wanes and mid-level temps increase. Heat and
humidity will build further today as the mid-level heights
continue to increase upstream of the deepening Northern Rockies
trough. Expect highs generally in the 85 to 90 degree range. Heat
indices over west central MN could near 100 degrees given
higher dewpoints there in the mid 70s.

This evening will likely bring another round of showers and
thunderstorms to the northwestern portion of the forecast area as
a surface front reaches the Red River valley region and convective
coverage over the Dakotas increases and spills into west central
MN.

.LONG TERM...(Wednesday through Monday)
Issued at 442 AM CDT Tue Jul 3 2018

A hot and stormy Independence Day is expected. Convection will
likely be ongoing over west central MN to start the day. As the
capping inversion develops during the morning, we should see a
break in convection. Heat will then become the main concern for
the afternoon, given dewpoints will be in the mid 70s combined
with temps in the lower 90s over east/south central MN into west
central WI. Have issued an Excessive Heat Watch for the Twin
Cities metro where warning criteria looks to be met (heat indices
of 100+). South central MN and west central WI look to have a
decent potential to reach Advisory criteria. However, given the
possibility of showers and thunderstorms developing by mid
afternoon with a relatively wimpy CAP in place, along with a
decent amount of cloud cover, confidence isn't as high regarding
meeting warning criteria as it was with the last event.

The other concern for the Holiday will be the severe weather
potential during the afternoon/evening as the cold front moves
across the area. By 00z the front looks to bisect the area. Any
CAP that is in place should quickly erode, and given the moist
boundary layer, any breaks in the cloud cover would likely prove
sufficient to ignite storms. Given modest shear and mid-level
lapse rates, both damaging winds and large hail would be potential
hazards.

Cooler and less humid air will follow for Thursday into the start
of the weekend as surface high pressure ridging builds in.
Temperatures will return back to near normal values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 559 AM CDT Tue Jul 3 2018

The complex of showers and thunderstorms from west into central MN
will gradually wane this morning, with primarily mid/high clouds after
15Z. South/southeast winds will become gusty by 15Z and last until
00Z Wed. Another round of thunderstorms is expected to move into
the western part of the area between 06-12Z Wednesday, most
likely affecting KAXN (and possibly KRWF) prior to daybreak
Wednesday. Confidence on timing/areal coverage is still fairly low
at this point, so have only included a Prob30 at KAXN.

KMSP...
Activity to the west is trying to expand eastward toward KMSP, but
at most expect a fleeting light shower before the activity
dissipates. Another round is expected to develop to the west
tonight

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts.
Thu...VFR. Winds NW 10-15 kts.
Fri...VFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Excessive Heat Watch from Wednesday morning through Wednesday
     evening for MNZ060>063-068>070.

&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jul 3, 5:10 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
510 AM CDT Tue Jul 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
510 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

The heat and humidity will begin to build today, especially over
west central Minnesota, where afternoon heat indices of 95 to 100
degrees are possible.

Thunderstorms produced excessive rainfall over parts of west
central and southwest Minnesota overnight and early this morning,
including in Kandiyohi, Redwood, Renville, and Yellow Medicine
counties. Caution is encouraged if traveling in these counties
this morning, as flooded roads are possible.

Flooding also continues along the Minnesota River and its
tributaries. Please refer to the Minnesota Department of
Transportation for any road closures due to flooding.

More thunderstorms are possible tonight over west central
Minnesota. The primary threat would be heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat and humidity will build further on Wednesday ahead of an
approaching cold front. Peak Heat Indices of 95 to 105 degrees
are expected across most of the area Wednesday afternoon. An
Excessive Heat Watch has been issued for the Twin Cities metro
area on Wednesday.

Thunderstorms are expected to develop along the front on Wednesday
afternoon and night. A few of the storms could be severe with
damaging winds, large hail, and heavy rainfall being the primary
threats.

River flooding will continue along the Minnesota River and its
tributaries. Please refer to the Minnesota Department of
Transportation for any road closures due to flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Wednesday.

In the hours before

Local storm report, Jul 3, 9:02 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       REDWOOD FALLS           44.56N 95.10W
07/03/2018  M5.25 INCH       REDWOOD            MN   CO-OP OBSERVER

            COOP STATION REWM5. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 24 HOURS.

&&

MKM
Local storm report, Jul 3, 9:04 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       DELHI 5NE               44.67N 95.14W
07/03/2018  M4.32 INCH       RENVILLE           MN   COCORAHS

            COCORAHS STATION MN-RV-12, DELHI 5NE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MKM
Local storm report, Jul 3, 9:06 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       REDWOOD FALLS AP        44.55N 95.08W
07/03/2018  M4.06 INCH       REDWOOD            MN   ASOS

            ASOS STATION RWF, REDWOOD FALLS AP. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MKM
Local storm report, Jul 3, 9:26 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
926 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            WABASSO                 44.41N 95.25W
07/03/2018                   REDWOOD            MN   PUBLIC

            REPORTED VIA TWITTER. PHOTOS OF FLOODED
            STREETS, BALL FIELD, AND LOW LYING AREAS IN
            TOWN FROM HEAVY RAINFALL.

&&

MKM
Special weather statement, Jul 3, 9:36 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
936 AM CDT TUE JUL 3 2018

MNZ044-049>052-059-061-031515-
Anoka-Isanti-Benton-Sherburne-Mille Lacs-Stearns-Wright-
936 AM CDT TUE JUL 3 2018

...GUSTY WINDS WILL AFFECT NORTH CENTRAL WRIGHT...SOUTHWESTERN MILLE
LACS...NORTHWESTERN ANOKA...ISANTI...SOUTHEASTERN BENTON...SHERBURNE
AND SOUTHEASTERN STEARNS COUNTIES...

At 934 AM CDT, gusty winds were developing from an area of decaying
showers.

Wind gusts up to 50 mph are possible over the next 45 minutes to an
hour as these showers continue to dissipate..

Locations impacted include...
St. Cloud, Cambridge, Elk River, Sauk Rapids, East Bethel, Big Lake,
St. Francis, Waite Park, Isanti, Zimmerman, Princeton and Becker.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 168 and 187.
 U.S. Highway 10 in Minnesota between mile markers 172 and 199.
 U.S. Highway 169 between mile markers 164 and 187.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4538 9313 4534 9418 4564 9424 4573 9325
      4573 9314
TIME...MOT...LOC 1434Z 264DEG 38KT 4548 9362

ETA
Special weather statement, Jul 3, 10:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1003 AM CDT TUE JUL 3 2018

MNZ052-053-WIZ014-031600-
Isanti-Chisago-Polk-
1003 AM CDT TUE JUL 3 2018

...GUSTY WINDS WILL AFFECT CHISAGO...EASTERN ISANTI AND NORTHERN
POLK COUNTIES...

At 1000 AM CDT, gusty winds were developing from an area of decaying
showers.

Wind gusts of 40-50 mph, witha few isolated gusts over 60 mph, are
possible over the next hour as these showers continue to dissipate.

Locations impacted include...
North Branch, Rush City, Frederic, Luck, Balsam Lake, Taylors Falls,
Centuria, Milltown, Spring Lake, Harris, Clam Falls and Mckinley.

This includes Interstate 35 between mile markers 142 and 163.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4572 9216 4545 9216 4541 9313 4573 9315
      4573 9285 4572 9287 4565 9289 4564 9286
      4564 9257 4565 9253 4573 9252
TIME...MOT...LOC 1502Z 262DEG 50KT 4562 9252

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:35 PM CDTSpecial Weather StatementMPXYellow Medicine25 min
Jul 2, 9:05 PM CDTSpecial Weather StatementMPXYellow Medicine55 min
Jul 2, 9:37 PM CDTSpecial Weather StatementMPXChippewa23 min
Jul 2, 10:06 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi54 min
Jul 2, 10:40 PM CDTSpecial Weather StatementMPXStevens50 min
Jul 2, 10:50 PM CDTSevere Thunderstorm WarningMPXStevens25 min
Jul 2, 11:48 PM CDTSpecial Weather StatementMPXDouglas42 min
Jul 3, 12:03 AM CDTSevere Thunderstorm WarningMPXDouglas27 min
Jul 3, 12:20 AM CDTSpecial Weather StatementMPXRedwood55 min
Jul 3, 12:24 AM CDTSpecial Weather StatementMPXKandiyohi51 min
Jul 3, 12:29 AM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Jul 3, 12:34 AM CDTSpecial Weather StatementMPXDouglas26 min
Jul 3, 12:48 AM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine42 min
Jul 3, 1:05 AM CDTSpecial Weather StatementMPXTodd55 min
Jul 3, 2:12 AM CDTAreal Flood WarningMPXKandiyohi, Redwood, Renville, Yellow Medicine9 hr
Jul 3, 3:09 AM CDTSpecial Weather StatementMPXRedwood36 min
Jul 3, 3:23 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 3, 3:25 AM CDTExcessive Heat WatchMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more24 hr
Jul 3, 4:35 AM CDTAreal Flood WarningMPXRedwood, Renville6 hr
Jul 3, 7:47 AM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Yellow Medicine3 hr
Jul 3, 8:25 AM CDTRiver Flood WarningMPXBrown9 days
Jul 3, 9:36 AM CDTSpecial Weather StatementMPXIsanti, Sherburne39 min
Jul 3, 10:25 AM CDTHigh Wind WarningMPXAnoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne3 hr
Jul 3, 10:43 AM CDTFlash Flood WarningMPXBrown, Redwood, Renville6 hr
Jul 3, 10:48 AM CDTSpecial Weather StatementMPXDouglas, Stevens42 min
Jul 3, 11:42 AM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington, Wright63 min
Jul 3, 12:01 PM CDTSpecial Weather StatementMPXRedwood44 min
Jul 3, 12:30 PM CDTSpecial Weather StatementMPXRedwood45 min
Jul 3, 12:52 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville38 min
Jul 3, 1:25 PM CDTSpecial Weather StatementMPXRenville35 min
Jul 3, 2:01 PM CDTSpecial Weather StatementMPXRenville29 min
Jul 3, 4:08 PM CDTAreal Flood WarningMPXBrown, Redwood8 days
Jul 3, 4:18 PM CDTAreal Flood WarningMPXRedwood4 days

Nearby

Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.